Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 100, NWS Cleveland, OH

July 16, 20174 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 16, 2017, 8:49 PM EDT for 4 counties in Ohio. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2017, 8:49 PM EDT (00:49 UTC)
Expired
Jul 16, 2017, 9:45 PM EDT
In force
56 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ashland County, OH, Lorain County, OH, Medina County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 47 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WUUS51 KCLE 170049
SVRCLE
OHC005-093-103-169-170145-
/O.NEW.KCLE.SV.W.0100.170717T0049Z-170717T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
849 PM EDT SUN JUL 16 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southern Medina County in northeastern Ohio...
  Northeastern Ashland County in north central Ohio...
  Northwestern Wayne County in northeastern Ohio...
  Southwestern Lorain County in north central Ohio...

* Until 945 PM EDT

* At 848 PM EDT, a severe thunderstorm was located near Wellington,
  or 17 miles west of Medina, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Medina, Wellington, Lodi, Creston, West Salem, Chippewa Lake, Polk,
  Sullivan, Seville, Penfield, Westfield Center, Spencer, Gloria
  Glens Park, Burbank, Congress, Rochester, Chippewa-On-The-Lake and
  Briarwood Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4107 8234 4111 8234 4123 8220 4111 8173
      4079 8208
TIME...MOT...LOC 0048Z 311DEG 13KT 4111 8221 

HAIL...1.00IN
WIND...60MPH
 
$$

Adams
2 follow-up statements
564 
WWUS51 KCLE 170122
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
922 PM EDT SUN JUL 16 2017

OHC093-170132-
/O.CAN.KCLE.SV.W.0100.000000T0000Z-170717T0145Z/
Lorain OH-
922 PM EDT SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LORAIN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4104 8231 4107 8227 4106 8218 4114 8217
      4111 8173 4079 8208
TIME...MOT...LOC 0122Z 304DEG 16KT 4099 8219 

$$

OHC005-103-169-170145-
/O.CON.KCLE.SV.W.0100.000000T0000Z-170717T0145Z/
Medina OH-Ashland OH-Wayne OH-
922 PM EDT SUN JUL 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SOUTHERN MEDINA...NORTHEASTERN ASHLAND AND NORTHWESTERN WAYNE
COUNTIES...

At 922 PM EDT, a severe thunderstorm was located near Polk, or 10
miles northeast of Ashland, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines. 

Locations impacted include...
Medina, Lodi, Creston, West Salem, Chippewa Lake, Polk, Sullivan,
Seville, Westfield Center, Spencer, Gloria Glens Park, Burbank,
Congress, Chippewa-On-The-Lake and Briarwood Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4104 8231 4107 8227 4106 8218 4114 8217
      4111 8173 4079 8208
TIME...MOT...LOC 0122Z 304DEG 16KT 4099 8219 

HAIL...1.00IN
WIND...60MPH
 
$$

Adams
075 
WWUS51 KCLE 170144
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
944 PM EDT SUN JUL 16 2017

OHC005-103-169-170153-
/O.EXP.KCLE.SV.W.0100.000000T0000Z-170717T0145Z/
Medina OH-Ashland OH-Wayne OH-
944 PM EDT SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MEDINA...NORTHEASTERN
ASHLAND AND NORTHWESTERN WAYNE COUNTIES WILL EXPIRE AT 945 PM EDT...
                
The storm which prompted the warning has weakened slightly below 
severe limits, and no longer poses an immediate threat to life or 
property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4104 8231 4107 8227 4106 8218 4114 8217
      4111 8173 4079 8208
TIME...MOT...LOC 0143Z 311DEG 13KT 4094 8212 

$$

Adams

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 7:54 PM EDT, 55 minutes earlier.

Area forecast discussion, Jul 16, 7:54 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
754 PM EDT Sun Jul 16 2017

.SYNOPSIS...
A cold front just north of Lake Erie will continue to move
slowly south and is expected to cross the local area overnight
and early Monday. High pressure will build over the region
Monday into Wednesday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Thunderstorms have been confined mostly to two clusters,
the first skirting along the Lake Erie lakeshore counties and
the second in the southwestern counties of the forecast area from
around Findlay toward Mansfield. The atmosphere is a little
more stable farther east but given the convergence and the
pooling dew points in the vicinity of the front will continue
to mention a 30-50 percent chance of showers and thunderstorms,
mainly before midnight. No other changes for the early evening
update.

Original pertinent "near term" discussion...
The cold front is a little more active north of the lake but
most of that activity will miss the area. Still counting on some
development in a few hours as the front finally moves into the
area. The front is very slow moving and not all that strong so
forcing at the surface is marginal at best. Have some CAPE of
around 1000J/KG but shear is also marginal. The guidance still
shows a broken line of showers/storms developing and then moving
across the area this evening. Coverage should be no more than
30 or 40 percent so that's what most of the area will get in the
forecast. QPF amounts should be less than a quarter inch so DO
NOT expect a renewal of the flooding that occurred last week.
The front will move southeast of the area by mid morning Monday.
There could be a few showers at the southeast periphery of the
area but the main show will be off to the east and south
tomorrow. Expect a period of cloudiness on Monday with the north
to northeast flow off of the the lake. High pressure will take
over during the afternoon and quiet weather will persist Monday
night as well. Surface dewpoints have snuck back into the middle
60s again but less humid weather is expected by the end of the
period.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Upper level ridge is progged to move east across the forecast area
Tuesday and Wednesday.  The ridge will break down slightly enough to
allow a weak shortwave trough to rotate through the area Wednesday
afternoon into Thursday.  A weak low pressure system at the surface
will slide east with the shortwave with limited moisture associated
with it.  Fair weather will prevail with the surface high pressure
Tuesday through Wednesday afternoon and then a slight chance for
showers and thunderstorms is expected Wednesday afternoon increasing
to chance POPs Wednesday night into Thursday with the shortwave
trough.

Temperatures will gradually warm up through the period as a warm air
advection pattern develops.  Should see lower to middle 80s by
Wednesday and thursday and lows back to around 70 and lower 70s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Models continue to differ on weak upper level features that will be
dropping ESE across the eastern lakes Thu night thru Sun. With
models showing fairly decent moisture in the area will keep chc pops
going much of the time.

Temps should run fairly close to normal thru the period.

&&

.AVIATION /00Z Monday THROUGH Friday/...
Will mention tempo thunder at KMFD, KCLE and KERI for the 00Z
update given the recent development of the storms early this
evening ahead of the weak cold front. Will use vicinity for the
thunder at KCAK and KYNG as things are a little more stable
farther east and not sure that the likelihood is as high.

There remains a stratocumulus field north of Lake Erie and it
still seems likely that MVFR ceilings and areas of IFR stratus
will develop across the area in the early morning hours on
Monday as weak cold advection develops behind the front. Some
fog/mist is likely as well. Not a lot of confidence on the
visibility forecast, it could be locally dense but the stratus
should inhibit widespread IFR visibilities.

Ceilings should improve to VFR Monday afternoon with some
clearing across the lakeshore counties by late afternoon as
subsidence increases.

OUTLOOK...VFR.

&&

.MARINE...
Rather quiet week expected on the lake as winds remain 10 knots or
less through the forecast period.  Not expecting any small craft
advisories during this time period as surface weather systems
remain benign.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kosarik/Kubina
NEAR TERM...DJB/Kosarik/Kubina
SHORT TERM...Lombardy
LONG TERM...Adams
AVIATION...Kosarik
MARINE...Lombardy
Hazardous weather outlook, Jul 16, 6:00 AM EDT, 14 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
600 AM EDT Sun Jul 16 2017

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-171000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
600 AM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms are possible late this
afternoon and evening. The greatest threat will be from damaging
straight line winds.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 16, 7:01 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
701 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             SANDUSKY                41.46N 82.71W
07/16/2017  M1.00 INCH       ERIE               OH   BROADCAST MEDIA

&&

THOMPSON
Local storm report, Jul 16, 7:20 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
720 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             BELLEVUE                41.28N 82.84W
07/16/2017  E0.50 INCH       SANDUSKY           OH   TRAINED SPOTTER

&&

THOMPSON
Local storm report, Jul 16, 7:26 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
726 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             BELLEVUE                41.28N 82.84W
07/16/2017  E0.75 INCH       SANDUSKY           OH   TRAINED SPOTTER

&&

THOMPSON
Special weather statement, Jul 16, 7:38 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cleveland OH
738 PM EDT SUN JUL 16 2017

OHZ010-011-020-170000-
Medina-Lorain-Cuyahoga-
738 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CUYAHOGA...
NORTHWESTERN MEDINA AND LORAIN COUNTIES...

At 737 PM EDT, a band of strong thunderstorms was located over
northwest Lorain county moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with
these storms along with frequent lightning and briefly heavy rain.

Locations impacted include...
Cleveland, Lorain, Elyria, Parma, Strongsville, Westlake, North
Ridgeville, Amherst, Grafton, Wellington, North Olmsted, Avon, Parma
Heights, Brook Park, Berea, Fairview Park, Middleburg Heights,
Olmsted Falls, Eaton and Oberlin.

LAT...LON 4139 8173 4109 8214 4125 8235 4130 8234
      4148 8210
TIME...MOT...LOC 2337Z 311DEG 13KT 4133 8223

Adams
Special weather statement, Jul 16, 7:40 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Cleveland OH
740 PM EDT SUN JUL 16 2017

OHZ008-018-019-170030-
Seneca-Huron-Sandusky-
740 PM EDT SUN JUL 16 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HURON...
EASTERN SENECA AND SOUTHEASTERN SANDUSKY COUNTIES...

At 739 PM EDT, strong thunderstorms were clustered over Green
Springs, or 8 miles southeast of Fremont, moving southeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with
these storms.

Locations impacted include...
Bellevue, Clyde, Green Springs, Attica, Republic and Flat Rock.

Briefly heavy rainfall is also occurring with these storms.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4137 8299 4121 8267 4101 8291 4123 8314
TIME...MOT...LOC 2339Z 311DEG 13KT 4125 8300

Adams
Local storm report, Jul 16, 8:38 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
838 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             NEW LONDON              41.08N 82.41W
07/16/2017  E0.75 INCH       HURON              OH   TRAINED SPOTTER

&&

THOMPSON

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:05 PM EDTSpecial Weather StatementCLEAshtabula, Geauga, Portage, Summit, Trumbull85 min
Jul 16, 9:48 PM EDTSevere Thunderstorm WarningCLEAshland, Richland, Wayne58 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.